Signs of over-medicating abuse at nursing homes
When seniors are living in a California nursing home, the staff is responsible for the medication that the residents receive each day. Over-medicating patients is a common problem that has increased in recent years. Signs of over-medicating abuse include seniors who sleep a lot or are not coherent because of the medication. Some families aren’t notified of changes in the medication, even if the changes are noted on a chart. Physical complications can also occur, as well as seizures, dizziness, and falls. Dry mouth and ulcers are also a side effect of too much medication, which is hard on the body.
Top signs of over-medicating abuse at nursing homes
There are several signs to look for if you suspect a loved one is suffering from over-medicating abuse in a nursing home. They may always appear drowsy and sleep throughout the day. They may also have difficulty with their speech, balance and can become dizzy, which leads to falls and accidents. Some people also have ulcers and dry mouth. Nursing home injuries may become more frequent or severe. These elderly or disabled persons may lose some of their independence or fail to perform activities or movements they would normally be able to perform. They may also lose interest in activities or hobbies they once enjoyed and can appear to lose some of their personality or character if they are overly medicated.
What loved ones can do to help an elderly or disabled person they suspect is being over-medicated?
- Ask questions and find out what medications are being administered, at what frequency, and dosage.
- Get the person’s social worker involved
- Consult the treating physicians
- Advocate for your loved ones by
- Reporting abuse to the local ombudsman for the County in which the facility is located
- Reporting abuse state authorities
- Hire an attorney to help advocate for your loved ones and help tell their stories.